MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA SERRATED FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4SN-230SP-S
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/10/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved could not confirm the report as it was described.During our evaluation the cups were visually evaluated and no sign of cups moving side to side or misalignment was seen.The forceps opened and closed as intended, and when placed down the olympus endoscope they opened and closed as intended.No other anomalies were detected with the device.The device was sent back to supplier for further evaluation.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.On (b)(6) 2016, the supplier provided the following information: one device from the reported event was returned in a zip type bag with proof of decontamination.The visible cup wall thicknesses was greater than the max allowable.The device was opened and closed multiple times to confirm cup misalignment.The device cups did not close completely after multiple actuations.When put through the tortuous path scope, the cups remained misaligned.The distance between fork arms is greater than the maximum allowable.This excessive room allows for greater cup movement.The device history records for packaging work order (pwo) was reviewed.No relevant defects were noted in the lot history records or final quality control (fqc) inspection.Fqc inspects that each lot is 100% inspected for misaligned cups.The distance between fork arms was greater than the maximum allowed.The incoming receiving inspection records were reviewed for the lot of forks used in the assembly.The lot was inspected and all inspection results were acceptable.Since only a sample of forks was inspected during incoming inspection, an out of specification part may have gone undetected.Fcq 100% for misaligned cups per fqc checklist.However, the cups may have been within the allowable tolerance at the time of inspection.Investigation conclusion: the customer experienced issue of "the cups when opened were moving from side to side, not stationary" (misaligned cups) was confirmed.The root cause of the failure was unable to be determined.The supplier will conduct training with the fqc inspectors to heighten awareness regarding this defect.During the supplier evaluation, the device cups were unable to be closed after multiple attempts.A definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use instruct the user to "maintain gentle handle pressure to keep cups closed and gently withdraw forceps from site.If endoscope has an elevator, open it before withdrawing forceps.If resistance is met while withdrawing forceps, straighten endoscope tip.Do not apply excessive force when removing forceps, as damage to forceps and/or endoscope may occur." the instructions for use direct the user to "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition do not use." prior to distribution, all captura separated forceps with spike are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic procedure, the physician used a cook captura serrated forcep with spike.As reported to customer relations via attached complaint email, "the specimens taken were all adequate and the operation of this forcep was otherwise satisfactory except the doctor and assistant noticed near the end of the procedure that the cups when opened, were moving from side to side, not stationary.It did not affect the outcome or the quality of the specimens but the open cups did move from side to side making it look like they were unstable or were not attached properly.The doctor wondered if there is a defect and if this is something she could expect if she switched to this reference part number (rpn).None of the other forceps in this box behaved like this one so we are also wondering if it has to do with the manufacturer's process on this one forcep.On (b)(6) 2016, we received the supplier evaluation of the device.The cups were found to be misaligned.

Brand Name
CAPTURA SERRATED FORCEPS WITH SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key5973017
Report Number1037905-2016-00373
Device Sequence Number18851868
Product Code FCL
UDI-Device Identifier00827002561311
UDI-Public(01)00827002561311(17)190414(10)W3709861
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 08/30/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4SN-230SP-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/10/2016
Device Age2 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/30/2016
Initial Report FDA Received Date09/23/2016
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS DOUBLE BALLOON ENTEROSCOPE